Virginia, 2024Flooding in Virginia, September 27 to 28, 2024
September 27 to 28, 2024 · NWS LWX · 9 events in 5 counties and zones
Heavy rain due to tropical moisture and enhanced lift around the Blue Ridge Mountains caused excess water to runoff into the south Fork of the Shenandoah River. This led to flooding around Waynesboro.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain due to tropical moisture and enhanced lift around the Blue Ridge Mountains caused excess water to runoff into the south Fork of the Shenandoah River. This led to flooding around Waynesboro. Additional flooding took place on the east side of the Blue Ridge Mountains across Albemarle County as well as northern Nelson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 9:34 AM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 27, 9:34 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1034 AM EDT Fri Sep 27 2024
.SYNOPSIS...
Hurricane Helene has weakened to Tropical Storm Helene and is
rapidly moving northward into western North Carolina. The
tropical system will move into the southern Appalachians and
Tennessee River Valley later this afternoon through the weekend.
Widespread rain will overspread the region this afternoon,
especially across parts of central Virginia. Chances for rain
will linger into early next week as an upper low remains
overhead.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Helene has become a tropical storm as of this morning and will
continue to spread moderate to heavy rain northward into our
region the remainder of the day. Lots of clouds and rainfall
will lead to high temperatures only in the lower to middle 70s
this afternoon. Helene will bring several hazards to the area:
- Heavy rain threat... Given the tropical airmass with PW values
well above climo norms for late September (~1.5-2.2"),
repeated rounds of moderate to heavy rain are expected this
afternoon. By this afternoon and into this evening, a broken
line of showers/thunderstorms or several lines may develop,
but coverage should be more scattered in nature. Given the
SE'ly fetch off the Atlantic, abundant moisture is upsloping
into the Blue Ridge and Alleghenies. The higher terrain of
these locations have the greatest potential for Flash Flooding
(especially where recent rains have exceeded 2-4"). Another
2-4" look possible across the higher terrain of the watch area
through this evening. Have maintained the Flood Watch for
these locales. Further north and east, less forcing exists and
lesser amounts of rain are expected.
- Strong Winds...The remnant wind field with Helene is
extensive. As the remnants move north this afternoon, the
winds will increase across the Blue Ridge and Alleghenies. A
core of 40-60 kts of wind at H85 is forecast across central VA
that pivots into the Ohio Valley. There is a good amount of
disagreement between models on how far northeast these winds
make it into the local forecast area, especially at lower
elevations. There is a better signal for downsloping west of
the Alleghenies, but northwestern Garrett County could
downslope as well directly west of Keysers Ridge towards
Friendsville. The saturated ground will likely allow for trees
to fall as well. Across the lower elevations and metros,
gusts to 20-30 kts are possible.
- Severe Potential (including tornadoes)... A broken line or lines
of showers/thunderstorms are possible. The best overlap in
instability/shear/SRH is across central VA. SPC has a Marginal
Risk (Level 1 out of 5) that is tornado driven (2%). The
further north into the forecast area, there is less
instability. However, in tropical environments it does not
take much instability. The one limiting factor is the forcing
is definitely better closer to the center which is forecast to
track well to the west.
The region will reside in a tropical airmass tonight with lows
only falling into the upper 60s in the metros with upper 50s
west of the Blue Ridge. Dew points will be near the air temp, so
fog formation appears rather likely. Rain chances look to be low
overnight with PWs actually decreasing heading into Saturday.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Previous discussion...
Saturday should in large be dry for most of the area, aside for
areas along the Mason-Dixon from Hagerstown to Cecil County
where remnant showers are possible. Otherwise, cloudy with highs
in the 70s.
Come Sunday, the remnants of Helene and the ULL start to move
back into the region. Rain chances increase, especially heading
into the afternoon. Another day of highs in the 70s with
abundant cloudcover.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A very slow moving upper low will continue its gradual trek toward
the Mid-Atlantic region on Monday. Some increase in forward speed is
likely thereafter once the system feels the influence of a longwave
trough crossing the Central/Northern Plains. Consequently, the upper
low evolves into more of an open wave while exiting into the
Delmarva Peninsula by Tuesday. In its wake, the upstream trough
across the Great Plains begins to track across the Great Lakes into
the northeastern U.S. by mid-week. This helps usher a fairly strong
cold front through the region on Wednesday with high pressure
settling in for the latter end of the work week.
Most of the action will focus on Monday given the presence of the
upper low and residual tropical moisture over the area. Some locally
heavy rainfall is not out of the question with the anomalous
moisture in place. Depending on how much rain will have fallen in
previous days, some residual flood risk may exist. Some of the
slower model solutions favor additional shower chances into Tuesday
as well. Given the tendency for upper lows to be slower than models
show, would expect Tuesday to offer a decent shot for rain. The true
drying trend does not unfold until mid-week as the mentioned cold
front sweeps through the local area. This helps lower humidity
levels and cools temperatures off from Wednesday onward.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Widespread IFR conditions this afternoon. CIGs will be the main
driver, but given the tropical environment any periods of rain
can see VSBYs reduced given the higher quantity of small
raindrops. By this evening into tonight, continued IFR to
potentially LIFR CIGs are expected.
Conditions likely remain sub-VFR into Saturday due to a stalled
frontal boundary over the region.
Shower and possible thunderstorm chances continue Sunday as the remnants
of Helene make their way east. Additionally, persistent E/NE
flow is expected with surface high pressure to the north, so
sub-VFR conditions remain possible at times, especially during
any shower activity near the terminals.
With an upper low approaching from the west, there will be ample
opportunities for further shower activity on Monday into Tuesday. As
a result, expect restrictions, particularly in light of the
continued easterly onshore flow. Winds do shift toward north-
northeast by Tuesday, but with continued low ceilings at times.
&&
.MARINE...
SCAs remain in effect for all waters through this evening with
easterly winds up to 25 kts expected.
Winds decrease Saturday to only about 5-10 kts, but turn
southerly.
Come Sunday, the remnants of Helene and associated ULL will
swing through the area into Monday. This will result in elevated
winds over the waters out of the east, with SCAs possible.
Northeasterly winds could near Small Craft Advisory levels on Monday
across the northern half of the Chesapeake Bay. Otherwise, gradients
weaken with gusts dropping to around 10 to 15 knots through Tuesday.
Winds shift from easterly to mainly north-northeasterly by
Tuesday.
&&
.TIDES/COASTAL FLOODING...
Given the decrease in astronomical high tides, water levels have
lowered some relative to previous days. As for this afternoon,
Helene will orbit around an upper low to the southwest as high
pressure holds firmly to the north. This pattern results in
enhanced onshore east to southeast flow at times through early
next week, and has the potential to result in multiple rounds of
widespread minor to moderate tidal flooding through at least
Sunday. Currently the D.C. Southwest Waterfront and Annapolis
are in Coastal Flood Watches due to the potential for moderate
tidal flooding early Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Watch from late tonight through Saturday morning
for DCZ001.
MD...Small Craft Advisory from 4 PM this afternoon to 3 AM EDT
Saturday for MDZ008.
Wind Advisory until 11 PM EDT this evening for MDZ001-501.
Coastal Flood Advisory until 8 PM EDT this evening for MDZ014.
Coastal Flood Watch from 8 PM EDT this evening through
Saturday morning for MDZ014.
Coastal Flood Advisory until 3 AM EDT Saturday for MDZ017.
VA...Wind Advisory until 11 PM EDT this evening for VAZ025-503-504-
507-508.
Flood Watch until 8 PM EDT this evening for VAZ025-026-036>040-
503-504-507-508.
Coastal Flood Advisory from 3 PM this afternoon to 7 PM EDT
this evening for VAZ054.
WV...Wind Advisory until 11 PM EDT this evening for WVZ501-503-505-
506.
Flood Watch until 8 PM EDT this evening for WVZ505-506.
MARINE...Small Craft Advisory from 4 PM this afternoon to 3 AM EDT
Saturday for ANZ530>532-538>540.
Small Craft Advisory until 3 AM EDT Saturday for ANZ533>537-
541>543.
&&
SYNOPSIS...CPB
NEAR TERM...KLW/CPB
SHORT TERM...CPB
LONG TERM...BRO
AVIATION...BRO/KLW
MARINE...BRO/KLW
TIDES/COASTAL FLOODING...CPBHazardous weather outlook, Sep 27, 4:56 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
556 AM EDT Fri Sep 27 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
556 AM EDT Fri Sep 27 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A Coastal Flood Watch goes into effect at 8 PM this evening across
the shoreline in Anne Arundel County. This continues through the
remainder of the night. Additionally, a Coastal Flood Watch is
also goes into effect at 2 AM Saturday for Washington D.C.
Moderate coastal flooding is possible at times.
An isolated tornado is possible late this morning through early
evening, especially across extreme southern Maryland as well as
around King George and Spotsylvania Counties in central Virginia.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Coastal Flood Watch remains in effect for the shoreline in Anne
Arundel County and Washington D.C. until 8 AM Saturday morning.
Moderate coastal flooding is possible at times through the
weekend.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed today.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
556 AM EDT Fri Sep 27 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Flood Watch remains in effect through 8 PM this evening for
Augusta, Nelson, Albemarle, Greene, Madison, Rockingham, and
Rappahannock Counties. Heavy rainfall could result in scattered
instances of flash flooding, especially in the higher terrain.
An isolated tornado is possible late this morning through the early
evening, especially across central Virginia.
A Wind Advisory is in effect from noon to 11 PM today for the
Blue Ridge Mountains as well as higher elevations of Augusta
County. East to southeast wind gusts around 50 mph are expected
for elevations above 2,500 feet.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed today.
MDZ001-501-502-VAZ503-504-WVZ501>506-281000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
556 AM EDT Fri Sep 27 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Flood Watch remains in effect until 8 PM this evening for
Highland and Pendleton Counties. Heavy rainfall could result in
scattered instances of flash flooding.
A Wind Advisory is in effect from noon to 11 PM today for much of
the Allegheny Front. East to southeast wind gusts around 50 mph
are expected for elevations above 2,500 feet as well as the
western slopes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any wind damage to the National Weather Service.
Flood, Nelson
- When
- September 27, 12:30 PM EST to 4:30 PM EST
- Where
- Nelson County, 1.62 mi SE of Montebello to 1.58 mi SE of Montebello
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.852, -79.132
Slow moving water was reported over the roadway near the intersection of Crabtree Falls Highway and Marwell Drive.
Flood, Nelson
- When
- September 27, 12:45 PM EST to 4:45 PM EST
- Where
- Nelson County, 0.69 mi S of Avon to 1.05 mi SSE of Avon
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.990, -78.830
Williams Creek was out of its banks.
Flood, Waynesboro (C)
- When
- September 27, 4:00 PM EST to September 28, 3:00 PM EST
- Where
- Waynesboro (C) County, 0.93 mi NNE of Waynesboro to 1.64 mi N of Waynesboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.081, -78.871
The water level along the South River at Dooms rose above the flood stage of 11 feet, cresting at 12.82 feet around midnight on the 28th. Agircultural flooding occurred near the river and flooding was also occurring in the city o Waynesboro and to the south.
Flood, Waynesboro (C)
- When
- September 27, 4:00 PM EST to September 28, 3:15 AM EST
- Where
- Waynesboro (C) County, 2.17 mi SW of Waynesboro to 1.96 mi W of Waynesboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.050, -78.910
The South River at Waynesboro rose above flood stage on the 27th, cresting at 12.2 feet at 6:15 PM EST on the 27th. Significant portions of downtown Waynesboro were flooded.
Flood, Augusta
- When
- September 27, 9:00 PM EST to September 28, 5:15 PM EST
- Where
- Augusta County, 0.71 mi SSW of Harriston to 0.46 mi SSW of Harriston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.211, -78.837
The water level along the South River at Harrison above the flood stage of 9.5 feet, cresting at 12.11 feet around 2:45 AM EST on the 28th. Trixie Lane was flooded and water approached homes near the river.
Flood, Rockingham
- When
- September 28, 5:30 AM EST to 7:15 PM EST
- Where
- Rockingham County, Lynnwood to 0.91 mi NE of Lynnwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.320, -78.770
The water level along the South Fork of the Shenandoah River, cresting at 17.65 feet at 1:30 PM EST on the 28th. Farmland on both banks of the river began to flood between Lynwood and Port Republic. Water covered Flank Circle in Lynnwood and approached homes in the area. Portions of the Power Dam Road and Captain Yancey Road between Lynnwood and Berrytown were also flooded.
Flood, Rockingham
- When
- September 28, 9:24 AM EST
- Where
- Rockingham County, 0.49 mi WSW of Grottoes to 0.42 mi WSW of Grottoes
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.267, -78.838
A section of Bingham Road near the 9200 Block along the South River was closed due to flooding.
Flood, Augusta
- When
- September 28, 9:35 AM EST to 11:35 AM EST
- Where
- Augusta County, 0.8 mi WSW of Brand to 0.92 mi ENE of Brand
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.114, -79.013
Several Roads remained flooded in the eastern portion of August County. Over a half a foot of water was reported over Jericho Road in Staunton and a foot of water was over the Bridge on Shalom Road near J and B Lane.
Flood, Page
- When
- September 28, 10:02 AM EST to 4:00 PM EST
- Where
- Page County, 0.61 mi SSW of Shenandoah to 1.36 mi E of Shenandoah
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.471, -78.633
A few roads were closed in Page County along the South Fork of the Shenandoah River including Shenandoah River Road from Mil Run to Jr. Avenue and Grove Hill River Road near the 4800 Block.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in South Carolina, September 27 to 28, 202416 deaths · $126 million · 31 events
- Tropical Storm in Georgia, September 27, 202414 deaths · 3 injured · $774 million · 5 events
- Tornadoes and Flash Flooding in North Carolina, September 27, 202415 injured · $1.9 million · EF3 · 24 events
- Strong Wind in Indiana, September 27, 20241 death · $31,000 · 2 events
- High Wind in Indiana, September 27, 20241 injured · $2.2 million · 59 kt wind · 27 events
- High Wind in West Virginia, September 27, 20241 injured · $5.1 million · 65 kt wind · 4 events
- Tropical Storm and Flash Flooding in Georgia, September 27, 2024$3.2 million · 9 events
- High Wind in Kentucky, September 27, 2024$745,000 · 56 kt wind · 30 events
- Flash Flooding and Flooding in Ohio, September 27, 2024$220,000 · 15 events
- Strong Wind in Tennessee, September 27, 2024$41,000 · 5 events
- Tornadoes and Damaging Wind in North Carolina, September 27, 2024$2,000 · EF1 · 3 events
- Flooding and Strong Wind in Kentucky, September 27, 2024$24,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208968, 1208969, 1208970, 1208971, 1208975, 1208984, 1208972, 1208973, 1208974.